Texas, 2020

Drought in Texas, August 1 to 31, 2020

August 1 to 31, 2020 · NWS LUB · 15 events in 15 counties and zones

Drought conditions worsened during the month of August due to a continued lack of widespread beneficial rainfall. An area of D4 (exceptional drought) was observed in parts of Lamb, Hale, Hockley, and Lubbock Counties.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Drought conditions worsened during the month of August due to a continued lack of widespread beneficial rainfall. An area of D4 (exceptional drought) was observed in parts of Lamb, Hale, Hockley, and Lubbock Counties. Elsewhere saw the expansion of D3 (extreme drought) across the extreme southwestern Texas Panhandle and the northern South Plains. Additionally, Childress County deteriorated to D3 drought conditions. Most of the region only saw 25% to 75% of normal rainfall with some areas receiving near normal rainfall. The mean temperature at Lubbock Preston Smith International Airport was 83.3 degrees Fahrenheit which is the third warmest August on record. The two warmer August months were in 2019 and the last time the region was in D4 drought in 2011.

Dryland crops continued to suffer from this stretch of hot and dry weather in many parts of the region. Up to 33% of the cotton crop in Texas was reported as poor to very poor. The majority of the cotton crop, pasture, and rangeland across the Rolling Plains was reported as fair to good due to the heavier rain that had occurred across this region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 31, 11:43 PM CST, 17 minutes earlier.

Area forecast discussion, Jul 31, 11:43 PM CST, 17 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1243 AM CDT Sat Aug 1 2020

.AVIATION...
VFR conditions expected to continue through this TAF period. Area
of showers and thunderstorms continue to drift south near the
Texas/New Mexico state line however, this activity will stay west
of the main terminals. These storms would be capable of brief
heavy rain and gusty surface winds. /WCI

&&

PREV DISCUSSION... /issued 132 PM CDT Fri Jul 31 2020/

SHORT TERM...
The upper level flow regime is just west of northerly across the
region this afternoon with a high centered over AZ and a trough
moving into the Midwestern states.  A few ripples in the mean flow
are progged to approach the region over the next 24 hours.  Guidance
has not handled the persistent shower activity across our
southwestern zones though it appears that the backbuilding evident
all morning is finally ceasing.  WV indicates an area of lift coming
out of the Colorado Rockies early this afternoon and this is
expected to help fire convection across eastern NM as the afternoon
and evening progresses.  In time, a decent complex should develop
though given the mean wind and location of lift, indications
presently suggest most of the activity will remain on the NM side of
the state line.  What makes it into Texas should generally remain
below severe limits.  Winds tonight appear to swing around to the
southeast before resuming a ENERLY component on Saturday.  This
upslope flow could help trigger a storm or two across the area
though confidence remains below mentionable thresholds ATTM.  More
storms are expected across ERN NM during the afternoon and evening.
Temperatures on Saturday should ramp up a notch to near seasonal
norms.

LONG TERM...
The upper-level ridge will continue to amplify over the weekend, in
response to an upper-level trough shifting eastward and a vigorous
low pivoting into the Pacific Northwest. The ridge axis is forecast
to extend poleward through the Intermountain West and into southern
Alberta, with northwest-to-northerly mid- and upper-level flow
overspreading the forecast area. A series of several shortwave
perturbations will rotate over the top of the ridge axis and
downstream towards the CWA, resulting in multiple chances for
convection Saturday night and Sunday night.

On Saturday night, convective potential should be more confined to
the Texas/New Mexico state line as the associated mid-level
perturbation should be weak while coinciding with northerly steering
flow. The steering flow aloft should shift to the northwest heading
into Sunday as the ridge axis drifts westward. This will result in
better chances for scattered to possibly even widespread convection,
potentially in the form of a Mesoscale Convective System, as a more
robust shortwave perturbation rotates over the western High Plains
overnight Sunday. The MCS will be accompanied by a cold front, which
will move through the region early Monday morning and cooling off
temperatures in its wake. Monday will be the "coolest" day of the
week before temperatures climb back into the mid-90s.

The CWA will be under the influence of northwesterly flow aloft
through the middle of next week, with the potential for a few
weak shortwaves to rotate over West Texas. Therefore, isolated
thunderstorm potential exists each evening mainly for the western
areas Tuesday through Thursday.

Sincavage

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

58/26/09
Hazardous weather outlook, Jul 31, 2:36 AM CST, 21 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
336 AM CDT Fri Jul 31 2020

TXZ021>044-010845-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
336 AM CDT Fri Jul 31 2020

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered strong to severe thunderstorms are possible Sunday late
Sunday into early Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 drought. Local standard time, as filed.

Drought, Parmer

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Parmer forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Drought, Castro

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Castro forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Drought, Swisher

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Swisher forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

Drought, Briscoe

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Briscoe forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

Drought, Bailey

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Bailey forecast zone
Reported by
Drought Monitor
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

Drought, Lamb

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Lamb forecast zone
Reported by
Drought Monitor
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

Drought, Hale

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Hale forecast zone
Reported by
Drought Monitor
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

Drought, Floyd

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Floyd forecast zone
Reported by
Drought Monitor
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

Drought, Motley

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Motley forecast zone
Reported by
Drought Monitor
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

Drought, Yoakum

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Yoakum forecast zone
Reported by
Drought Monitor
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

Drought, Terry

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Terry forecast zone
Reported by
Drought Monitor
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

Drought, Cochran

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Cochran forecast zone
Reported by
Drought Monitor
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

Drought, Hockley

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Hockley forecast zone
Reported by
Drought Monitor
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

Drought, Lubbock

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Lubbock forecast zone
Reported by
Drought Monitor
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Drought, Childress

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Childress forecast zone
Reported by
Drought Monitor
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 910355, 910356, 910357, 910358, 910359, 910360, 910361, 910362, 910363, 910364, 910365, 910366, 910367, 910368, 910369.